HIV Linked to Increased Risk of Heart Attack
(Ivanhoe Newswire) -- The antiretroviral therapy (ART) has allowed people who are infected with the HIV to live longer. However, new research suggests that HIV is also associated with an increased risk of acute myocardial infarction (heart attack).
Researchers at the University of Pittsburgh School of Medicine examined whether HIV infection was associated with an increased risk of acute myocardial infarction (AMI) after adjusting for standard Framingham risk factors. The researchers analyzed two groups of more than 82,000 veterans, a large group of HIV positive veterans and a similar group of uninfected veterans.
Researchers found that during a median follow-up of 5.9 years there were 871 AMI events. "Across three decades of age, the mean … AMI events per 1,000 person-years was consistently and significantly higher for HIV-positive compared with uninfected veterans," according to the study results.
The results indicate that for veterans who are between the age of 40 and 49, the events per 1,000 person-years were 2.0 for HIV-positive veterans versus 1.5 for uninfected veterans. For those between the age of 50 and 59, 3.9 versus 2.2; and for those ages 60 to 69 years, 5.0 versus 3.3. After adjusting for Framingham risk factors, substance use and co-existing illnesses, HIV-positive veterans had an increased risk of incident AMI compared with uninfected veterans.
Researchers also note that an “excess risk” remained among those achieving an HIV-1 RNA level less than 500 copies/mL compared with uninfected veterans.
The study’s findings may not be generalizable to women because the group of patients was mostly male.
"In conclusion, HIV infection is independently associated with AMI after adjustment for Framingham risk, comorbidities and substance use. Unsuppressed HIV viremia, low CD4 cell count, Framingham risk factors, hepatitis C virus, renal disease and anemia are also associated with AMI," Matthew S. Freiberg, MD, MSc, and colleagues were quoted as saying.
SOURCE: JAMA Internal Medicine, March 2013